Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Mar 9, 2017, 7:54 AM MST for 6 counties in Montana. It was in force for 5 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 7:54 AM MST (14:54 UTC)
- Expired
- Mar 9, 2017, 1:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 8:00 AM MST | SNOW 3.5 | 3 Sw Ovando, MT | COCORAHS STATION 2 WSW OVANDO /MT-PW-3/. THE DURATION OF THE SNOW EVENT WAS 24 HOURS. |
| Mar 9, 8:07 AM MST | SNOW 4.6 | Lolo, MT | . |
| Mar 9, 8:09 AM MST | SNOW 5.2 | 3 Se Corvallis, MT | . |
| Mar 9, 8:16 AM MST | SNOW 6.8 | 2 Se Alberton, MT | . |
| Mar 9, 8:28 AM MST | SNOW 7.3 | 2 Sw Newcomb, MT | 4 INCHES FELL LAST EVENING. 3.3 INCHES FELL THIS MORNING. 6300 FEET ELEVATION. |
| Mar 9, 9:07 AM MST | SNOW 7 | Anaconda, MT | 0.38 OF LIQUID MAKING IT A 18 TO 1 SNOW TO LIQUID RATIO. THE DURATION OF THE SNOW EVENT WAS 14 HOURS. |
| Mar 9, 9:33 AM MST | SNOW 3.5 | 2 Wnw Stevensville, MT | . |
| Mar 9, 9:43 AM MST | SNOW 6 | 1 Wnw Huson, MT | 24HR SNOW REPORT. |
| Mar 9, 9:45 AM MST | SNOW 6 | 4 Ssw Missoula, MT | 12HR SNOW TOTALS. |
| Mar 9, 11:00 AM MST | SNOW 4.2 | 6 Nw Missoula, MT | 5 INCHES ON THE GROUND WITH 0.60 OF SNOW WATER EQUIVALENT. THE DURATION OF THE SNOW EVENT WAS 18 HOURS. |
| Mar 9, 12:20 PM MST | SNOW 7 | 6 Ssw Lolo Hot Springs, MT | SNOW DEPTH IS AROUND 7 FEET. THE DURATION OF THE SNOW EVENT WAS 15 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 2.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919 WWUS45 KMSO 091454 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 754 AM MST Thu Mar 9 2017 MTZ005-091800- /O.UPG.KMSO.WW.Y.0017.000000T0000Z-170309T1600Z/ /O.NEW.KMSO.WS.W.0010.170309T1454Z-170309T1800Z/ 754 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR BITTERROOT VALLEY AND MISSOULA... The Winter Weather Advisory is no longer in effect. * Impacts/Timing: Snow, briefly heavy at times, will continue through the morning producing very slick conditions in some areas. Slushy areas have frozen and made travel this morning locally treacherous in the Bitterroot Valley, along east side highway and benches. * Snow accumulations: An additional 1-2 inches with up to 3 inches on the benches. $$ MTZ002-003-101500- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 754 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Snow intensity has tapered off quite a bit overnight. And while occasional light snow is still to be expected today, the Advisory is no longer necessary. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Today...Up to 2 inches. Tonight through Friday...8 to 14 inches with up to 2 feet possible throughout the higher terrain and over Marias Pass. The main exception will be across the southern Mission Valley...Ronan southward... where 2 to 5 inches are likely. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ001-101500- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 754 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Light snow will linger throughout the day. However any impacts are likely to remain below Advisory criteria. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning, especially for those traveling along US-2 and US-93. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Up to 2 inches today. Tonight through Friday...6 to 12 inches with up to 18 inches over the higher terrain. Accumulations could run heavier or perhaps turn quite wet depending upon the overall progression of warm air Friday morning. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish $$ IDZ005-006-009-010-MTZ004-006-091700- /O.CON.KMSO.WW.Y.0017.000000T0000Z-170309T1700Z/ 754 AM MST Thu Mar 9 2017 /654 AM PST Thu Mar 9 2017/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /9 AM PST/ THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow accumulations: An additional 1 to 2 inches in the valleys with up to 4 additional inches throughout the higher terrain. * Locations impacted include: Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, Salmon, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 93 Sula to Lost Trail Pass, and Lolo Pass $$ MTZ007-043-091600- /O.CON.KMSO.WW.Y.0017.000000T0000Z-170309T1600Z/ 754 AM MST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow accumulations: An additional 1 to 3 inches. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, MacDonald Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 90 East Missoula to Bearmouth $$ IDZ007-091600- /O.CON.KMSO.WW.Y.0017.000000T0000Z-170309T1600Z/ 654 AM PST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow Accumulation: An additional 1 to 2 inches, especially on the valley benches. * Locations impacted include: Camas Prairie, Grangeville and vicinity, and Greer Grade $$
3 follow-up statements
991 WWUS45 KMSO 091507 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 807 AM MST Thu Mar 9 2017 MTZ002-003-101515- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 807 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Snow intensity has tapered off quite a bit overnight. And while occasional light snow is still to be expected today, the Advisory is no longer necessary. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Today...Up to 2 inches. Tonight through Friday...8 to 14 inches with up to 2 feet possible throughout the higher terrain and over Marias Pass. The main exception will be across the southern Mission Valley...Ronan southward... where 2 to 5 inches are likely. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-091800- /O.CON.KMSO.WS.W.0010.000000T0000Z-170309T1800Z/ 807 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING FOR BITTERROOT VALLEY AND MISSOULA... The Winter Weather Advisory is no longer in effect. * Impacts/Timing: Snow, briefly heavy at times, will continue through the morning producing very slick conditions in some areas. Slushy areas have frozen and made travel this morning locally treacherous in the Bitterroot Valley, along east side highway and benches. * Snow accumulations: An additional 1-2 inches with up to 3 inches on the benches. $$ MTZ001-101515- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 807 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Light snow will linger throughout the day. However any impacts are likely to remain below Advisory criteria. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning, especially for those traveling along US-2 and US-93. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Up to 2 inches today. Tonight through Friday...6 to 12 inches with up to 18 inches over the higher terrain. Accumulations could run heavier or perhaps turn quite wet depending upon the overall progression of warm air Friday morning. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish $$ IDZ005-006-009-010-MTZ004-006-091800- /O.EXT.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 807 AM MST Thu Mar 9 2017 /707 AM PST Thu Mar 9 2017/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST /10 AM PST/ THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow accumulations: An additional 1 to 2 inches in the valleys with up to 4 additional inches throughout the higher terrain. * Locations impacted include: Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, Salmon, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 93 Sula to Lost Trail Pass, and Lolo Pass $$ MTZ007-043-091800- /O.EXT.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 807 AM MST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow accumulations: An additional 1 to 3 inches. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, MacDonald Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 90 East Missoula to Bearmouth $$ IDZ007-091800- /O.EXT.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 707 AM PST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow Accumulation: An additional 1 to 2 inches, especially on the valley benches. * Locations impacted include: Camas Prairie, Grangeville and vicinity, and Greer Grade $$
237 WWUS45 KMSO 091546 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 846 AM MST Thu Mar 9 2017 MTZ007-092000- /O.UPG.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ /O.EXB.KMSO.WS.W.0010.000000T0000Z-170309T2000Z/ 846 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM MST THIS AFTERNOON... The Winter Weather Advisory is no longer in effect. * Impacts/Timing: Snow, heavy at times, will continue through the morning and early afternoon. Very difficult travel will occur on interstates as well as secondary roads. To make travel more difficult, arctic air is expected to move across the divide later this morning which will increase easterly winds thus producing blowing snow and lowering visibility. * Snow accumulations: An additional 2 to 4 inches. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass $$ MTZ002-003-101600- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 846 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Snow intensity has tapered off quite a bit overnight. And while occasional light snow is still to be expected today, the Advisory is no longer necessary. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Today...Up to 2 inches. Tonight through Friday...8 to 14 inches with up to 2 feet possible throughout the higher terrain and over Marias Pass. The main exception will be across the southern Mission Valley...Ronan southward... where 2 to 5 inches are likely. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-091800- /O.CON.KMSO.WS.W.0010.000000T0000Z-170309T1800Z/ 846 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING FOR BITTERROOT VALLEY AND MISSOULA... The Winter Weather Advisory is no longer in effect. * Impacts/Timing: Snow, briefly heavy at times, will continue through the morning producing very slick conditions in some areas. Slushy areas have frozen and made travel this morning locally treacherous in the Bitterroot Valley, along east side highway and benches. * Snow accumulations: An additional 1-2 inches with up to 3 inches on the benches. $$ MTZ001-101600- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 846 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Light snow will linger throughout the day. However any impacts are likely to remain below Advisory criteria. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning, especially for those traveling along US-2 and US-93. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Up to 2 inches today. Tonight through Friday...6 to 12 inches with up to 18 inches over the higher terrain. Accumulations could run heavier or perhaps turn quite wet depending upon the overall progression of warm air Friday morning. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish $$ IDZ005-006-009-010-MTZ004-006-091800- /O.CON.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 846 AM MST Thu Mar 9 2017 /746 AM PST Thu Mar 9 2017/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /10 AM PST/ THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow accumulations: An additional 1 to 2 inches in the valleys with up to 4 additional inches throughout the higher terrain. * Locations impacted include: Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, Salmon, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 93 Sula to Lost Trail Pass, and Lolo Pass $$ MTZ043-091800- /O.CON.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 846 AM MST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow accumulations: An additional 1 to 3 inches. * Locations impacted include: Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth $$ IDZ007-091800- /O.CON.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 746 AM PST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * Impacts/Timing: Snow will continue through the morning producing a slick and slushy commute. * Snow Accumulation: An additional 1 to 2 inches, especially on the valley benches. * Locations impacted include: Camas Prairie, Grangeville and vicinity, and Greer Grade $$
052 WWUS45 KMSO 091755 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1055 AM MST Thu Mar 9 2017 MTZ005-091900- /O.CAN.KMSO.WS.W.0010.000000T0000Z-170309T1800Z/ 1055 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Winter Storm Warning. $$ IDZ005>007-009-010-MTZ004-006-091900- /O.CAN.KMSO.WW.Y.0017.000000T0000Z-170309T1800Z/ 1055 AM MST Thu Mar 9 2017 /955 AM PST Thu Mar 9 2017/ ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Missoula has cancelled the Winter Weather Advisory. $$ MTZ007-092000- /O.CON.KMSO.WS.W.0010.000000T0000Z-170309T2000Z/ 1055 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MST THIS AFTERNOON... * Impacts/Timing: Snow, moderate to heavy at times, will continue through the morning and early afternoon. Very difficult travel will occur on interstates as well as secondary roads. To make travel more difficult, arctic air is expected to move across the divide later this morning which may increase east to northeast winds producing blowing snow and lowering visibility. * Snow accumulations: An additional 1 to 3 inches. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass $$ MTZ002-003-101800- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 1055 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Snow intensity has tapered off quite a bit overnight. And while occasional light snow is still to be expected today, the Advisory is no longer necessary. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Today...Up to 2 inches. Tonight through Friday...8 to 14 inches with up to 2 feet possible throughout the higher terrain and over Marias Pass. The main exception will be across the southern Mission Valley...Ronan southward... where 2 to 5 inches are likely. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ001-101800- /O.CON.KMSO.WS.W.0009.170310T0000Z-170310T1800Z/ 1055 AM MST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... * Impacts/Timing: Light snow will linger throughout the day. However any impacts are likely to remain below Advisory criteria. * However, heavier snowfall will return to the area late this afternoon and persist through Friday morning. The combination of snow and gusty east winds will produce dangerous conditions tonight into Friday morning, especially for those traveling along US-2 and US-93. Thus the Winter Storm Watch has been upgraded to a Winter Storm Warning. * Snow accumulations: Up to 2 inches today. Tonight through Friday...6 to 12 inches with up to 18 inches over the higher terrain. Accumulations could run heavier or perhaps turn quite wet depending upon the overall progression of warm air Friday morning. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish $$ MTZ043-092000- /O.EXT.KMSO.WW.Y.0017.000000T0000Z-170309T2000Z/ 1055 AM MST Thu Mar 9 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM MST THIS AFTERNOON... * Impacts/Timing: Snow will continue through the early afternoon hours producing continued partial snow covered roads and slick conditions, especially around the I-90 Bearmouth canyon area. * Snow accumulations: An additional 1 to 3 inches. * Locations impacted include: Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 4:29 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 9, 4:29 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
429 AM MST Thu Mar 9 2017
...SIGNIFICANT WIDESPREAD SNOWFALL ACROSS NORTHWEST MONTANA THIS
EVENING THROUGH FRIDAY...
.DISCUSSION...Snowfall across the area continues to decrease in
both coverage and intensity early this morning in response to the
exiting jet stream. But not before having left behind plenty of
slick and slushy conditions this morning. Thus Winter Weather
Advisories remain in effect where these conditions and continued
snowfall are likely this morning.
Farther north a close evaluation of weather stations along the
Continental Divide overnight have shown that the arctic air mass,
well entrenched east of the mountains, has made it over Marias
Pass, past Essex and recently into Polebridge early this morning.
This appears to line up well with the more aggressive models and
certainly adds confidence to the significant heavy snowfall event
for NW Montana we've been talking about these past few days.
Therefore, since there were no significant model changes overnight
and the arctic is thus far following the more extreme model
solutions, we have decided to upgrade the Winter Storm Watch to a
Winter Storm Warning for all of NW Montana. Our highest
confidence for the heaviest snowfall remains throughout the West
Glacier Region, across the Flathead Valley and northward into the
Tobacco Valley. Here, accumulations of 8 to 14 inches with up to 2
feet across the higher terrain are likely.
However the forecast turns quite a bit more challenging as you
head farther west across NW Montana towards the Idaho border.
Arctic air typically struggles to advance this far west and given
the quick return of moist, westerly flow aloft, we believe
snowfall totals nearer to the Idaho border could be somewhat
subdued early Friday morning. But regardless of these
possibilities, there still remains high confidence that 6 to 8
inches will occur in Libby, Troy and Yaak and thus the Winter
Storm Watch was upgraded to a Warning. It is worth noting that an
additional 2 to 4 inches could be possible upon the previously
mentioned totals if the warm air is delayed or weaker than the
models suggest. Though this could prove somewhat irrelevant since
the combination of overall snowfall intensity tonight combined
with a transition to a wetter snowfall Friday morning will still
result in significant and potential hazardous conditions
throughout these areas.
Steady precipitation will transition into a more showery regime
Friday into Friday night as a cold front works its way across the
region. Breezy winds are expected, especially over the higher
terrain in advance of this front. But significantly drier air
behind the overnight front will result in a notable decrease in
precipitation by Saturday morning.
Model guidance suggests that an active Pacific jet stream over the
western US will keep the Northern Rockies in a wet pattern this
weekend through next week. As a contrast with the current winter
weather across the region, conditions will slowly warm over the
extended forecast period. Valley locations will experience mostly
rain/snow mix, with mountain passes continue to be impacted by
periodic snow accumulations. Patchy hazardous winter driving
conditions will peak nearly every overnight and early morning
period. Model timing for each surge of Pacific moisture is tenuous
at best, however it seems that there is agreement upon this
Saturday being mostly dry. Bottom line: the mountain snow pack
will increase significantly over the next week, while low
elevations begin to melt out.
&&
.AVIATION...Snow showers will continue to impact area terminals
KMSO and KBTM through 09/1600Z. Snow and rain mix will return to
KMSO after 09/2000Z. Snow will exist near KBTM, KGPI, and KSMN
after 09/2300Z. Main impacts with the snow visibilities and
lowered ceilings. KGPI will likely experience extended very low
visibility and ceiling due to snow 10/0300Z through 10/1500Z.
Terrain obscurations will be common across the Northern Rockies
during the next 24 hours.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 10 AM MST this morning
Bitterroot/Sapphire Mountains...Lower Clark Fork Region.
Winter Weather Advisory until 9 AM MST this morning
Butte/Blackfoot Region...Potomac/Seeley Lake Region.
Winter Weather Advisory until 9 AM MST this morning
Missoula/Bitterroot Valleys.
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Friday Flathead/Mission Valleys...West Glacier Region.
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Friday Kootenai/Cabinet Region.
ID...Winter Weather Advisory until 10 AM MST /9 AM PST/ this morning
Eastern Lemhi County...Northern Clearwater Mountains...
Southern Clearwater Mountains...Western Lemhi County.
Winter Weather Advisory until 8 AM PST this morning
Orofino/Grangeville Region.
&&In the hours before
Local storm report, Mar 9, 6:51 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
651 AM MST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 AM SNOW 5 NW EAST PORTAL 47.45N 115.70W
03/09/2017 M8.0 INCH MINERAL MT PUBLIC
LOOKOUT PASS SKI RESORT IN THE LAST 12
HOURS. 20" IN THE LAST 24 HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Mar 9, 6:53 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
653 AM MST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM SNOW 1 SSW LOST TRAIL PASS 45.69N 113.95W
03/09/2017 M6.0 INCH RAVALLI MT PUBLIC
LOST TRAIL SKI RESORT IN THE LAST 12 HOURS.
11 INCHES IN THE LAST 24 HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Mar 9, 6:54 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
654 AM MST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 5 N WHITEFISH 48.48N 114.36W
03/09/2017 M3.0 INCH FLATHEAD MT PUBLIC
WHITEFISH MOUNTAIN RESORT. . THE DURATION OF
THE SNOW EVENT WAS 24 HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Mar 9, 7:13 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
713 AM MST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM SNOW 2 SSE BUTTE 45.98N 112.51W
03/09/2017 E6.0 INCH SILVER BOW MT PUBLIC
. THE DURATION OF THE SNOW EVENT WAS 12
HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Mar 9, 7:16 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
716 AM MST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM SNOW 6 NW MISSOULA 46.92N 114.09W
03/09/2017 M3.5 INCH MISSOULA MT OFFICIAL NWS OBS
. THE DURATION OF THE SNOW EVENT WAS 14
HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Mar 9, 7:19 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
719 AM MST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 AM SNOW 5 NW EAST PORTAL 47.45N 115.70W
03/09/2017 M8.0 INCH MINERAL MT PUBLIC
LOOKOUT PASS SKI RESORT IN THE LAST 12
HOURS. 20" IN THE LAST 24 HOURS. THE
DURATION OF THE SNOW EVENT WAS 12 HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:06 AM MST | Winter Storm Warning | MSO | Flathead, Lake, Lincoln, Sanders | 31 hr |
| Mar 9, 3:06 PM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more | 23 hr |
Nearby
Winter Storm Warnings in Montana, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.